Proton Pump Inhibitors Found to Increase Risk of Hip Fractures-- What Does This Mean to You and Your GERD?

Todd Eisner Health Guide
  • One recent medical journal article has brought a lot of concern to patients taking popular gastroesophageal reflux disease (GERD) medications. The December 27, 2006 Journal of the American Medical Association reports that “Proton Pump Inhibitors (PPIs) Increase the Risk of Hip Fractures.” The article sites a collection of data of 13,556 patients with hip fractures and 135,386 healthy patients all over the age of 50.

    It was found that in those taking PPIs (such as Protonix, Prilosec, Aciphex, Nexium, and Prevacid) for over one year, there was a 44 percent increase in hip fractures. The risk was further increased 2.6 times if PPIs were taken over many years. It was found that the risk increased with both dose and duration. As one needs stomach acid to absorb calcium, it is felt that by inhibiting acid production, calcium absorption is hindered as well.

    Add This Infographic to Your Website or Blog With This Code:

    While this is only one observation, and it is unclear if the findings will be confirmed in other studies, there are a few things you and your physician should consider with regard to use of PPIs.

    A) Make sure you need to be on PPIs. They tend to be over-prescribed, and once on them, patients tend to stay on them for excessive time periods. When initially released, there was a concern that they could potentially cause a rare tumor in lab animals at high doses and long duration. Over a few years that was never found to be the case in humans and the "black-box" warning was removed from labels. Discuss with your doctor whether you need to be on long-term therapy once your acute situation is resolved.

    B) Ask your doctor if you should take calcium supplements to lower your risk of hip fractures if you need to be on long term PPIs.

    C) Ask your doctor about getting bone-density testing on a regular basis if you need to be on long term PPIs.

    In summary, PPIs are still very effective and generally-safe medications. However, as with all medications, the risks, benefits, and side effects of the drug need to be discussed with your physician on a continued basis.


    For more news on PPIs and bone fractures, read on here.

    Want to learn more about PPIs? Watch this video!

Published On: January 16, 2007